Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Midland/Odessa, TX

July 5, 2002Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2002, 6:17 PM MDT for Eddy County, New Mexico. It was in force for 88 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2002, 6:17 PM MDT (00:17 UTC)
Expired
Jul 5, 2002, 7:45 PM MDT
In force
88 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:15 PM MDTHail 1Carlsbad, NMOne inch diameter hail was reported along Highway 285.
Jul 5, 7:30 PM MDTHail 0.88Carlsbad, NM
Jul 5, 7:44 PM MDTHail 0.88Carlsbad, NMNickel size hail was reported in the western portions of the city of Carlsbad.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2436 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

026 
WUUS54 KMAF 060017
SVRMAF
NMC015-060115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM MDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 715 PM MDT

* AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF LAKEWOOD...OR ABOUT 18
  MILES SOUTHWEST OF ARTESIA...MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CARLSBAD...LAKEWOOD...SEVEN RIVERS...AVALON AND OTIS

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3277 10454 3246 10475 3214 10420 3254 10405

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:39 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 2:39 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
339 PM CDT FRI JUL 5 2002

A WET WEEKEND MAY BE IN STORE FOR THE REGION. ON THE BIG PICTURE...
THE UPPER WHICH HAS HELPED BRING THE SIGNIFICANT RAINS TO CENTRAL TX
WAS STILL ORIENTED N/S FROM AROUND LAREDO TO THE WESTERN OK. ANOTHER
VORT MAX ASSOCIATED WITH IT WAS SPINNING AND SLOWLY DRIFTING NW OVER
THE EASTERN EDWARDS PLATEAU. ANOTHER UPPER LOW WAS PRESENT OVER NM.
EARLIER THIS WEEK...IT WAS THE CUT OFF LOW THAT CAME FROM OFF THE
BAJA/CA COAST. IT WAS BEING PUSHED SLOWLY EAST BY A SURGE OF
SUBTROPICAL MOISTURE HEADED NE FROM 20N130W. DEWPOINTS MAINLY IN THE
60S WERE NOTED OVER MOST OF THE PLAINS LOCALITIES...WITH 50S IN THE
MOUNTAINS...AND NEARING 70F JUST EAST OF THE COUNTY WARNING AREA.

THIS FORECAST WILL BE A TRICKY ONE. MAINLY LEANED WITH THE AVN MODEL
IN REGARDS TO PRECIP. LARGE SCALE RIDGING WILL PREVAIL OVER THE SW
THROUGH THE FORECAST PERIOD. THE UPPER LEVEL LOW OVER NM WILL DRIFT
EAST AND SHOULD JOIN FORCES WITH THE TX SYSTEM. THE DETAILS PORTRAYED
BY THE MODELS WERE OVERALL SIMILAR. HOWEVER THE ETAS WAS TAKING THE
BULK OF THE TX SYSTEM FURTHER TO THE TX PANHANDLE...WHILE THE NGM WAS
MUCH WEAKER AND FURTHER SOUTH. THE AVN WAS SORT OF A COMPROMISE AND
DID NOT SHOW THE NGMS OVER PRODUCTION OF PRECIP OVER THE UPSLOPE
AREAS OF WEST TX/SE NM. CONSIDERING THE AMOUNTS OF RAINFALL AND
PRECIP WATER AMOUNTS IN THE ATMOSPHERE...THE ETAS LOOKED TO DRY BUT
SIMILAR IN QPF PLACEMENT. IT APPEARS THAT TOMORROW WILL BE THE BEST
ODDS ON RECEIVING PRECIP...WITH SOME AMOUNTS HEAVY. THIS ISSUANCE...
WILL HOLD OFF ON A FLASH FLOOD WATCH BUT THIS IS SOMETHING FOR LATER
SHIFTS TO CONSIDER. THE HPC PRECIP BRANCH DAY-2 OUTLOOK GRAPHIC AND
REASONING FOR THE REGION LOOKS INTERESTING.

WATER VAPOR ANIMATION WAS SHOWING DRY SLOTTING TAKING PLACE FROM THE
WESTERN BIG BEND TO NORTH/SOUTH TX/NM BORDER. THE STRONGER DAYTIME
HEATING THERE COULD LEAD TO MORE CONVECTION DEVELOPING LATE THIS
AFTERNOON AND DURING THE EVENING. IF STORMS FIRE...THEY COULD BECOME
MARGINALLY SEVERE STORMS. STORM MOVEMENT WOULD BE EAST...AND SIMILAR
TO YESTERDAY MAY HOLD TOGETHER AND REACH THE CENTRAL BASIN OVERNIGHT.
HIGHER AMOUNTS OF LOWER/MIDDLE ATMOSPHERE MOISTURE AND MORE CLOUD
COVERAGE...SHOULD TRIM TEMPS OVER THE NEXT COUPLE OF DAYS TO OR A BIT
BELOW SEASONAL NORMS.

THE EXTENDED...THE UPPER SYSTEMS WILL GRADUALLY WASH OUT AS EVEN
STRONGER RIDGING BUILDS OVER THE 4-CORNERS/EASTERN GREAT BASIN. A
+600 DECAMETER RIDGE AT 500MB WAS SHOWN BY THIS MORNINGS AVN AND THE
EARLIER MRF OVER EASTERN UTAH WED/THU/FRI TIME RANGE. SURFACE HIGH
TEMPS SHOULD WARM TO OR ABOVE SEASONAL NORMS...AND WILL RAISE TEMPS
FOR THE LATER PARTS OF THE EXTENDED. EXCEPT FOR THE MOUNTAINS...WILL
TRIM POPS BACK OVER THE PLAINS IN THE EXTENDED.

PRELIMINARY TEMPS AND PROBABILITY OF PRECIP FOLLOW..

MAF  69/85/67/88  5573
LSA  67/84/65/87  6573
6R6  71/86/72/88  4433
MRF  61/82/62/84  5433
CNM  67/87/65/91  6553

.MAF...
TX...NONE.
NM...NONE.

BOYD

In the hours before

Special weather statement, Jul 5, 2:08 PM MDT, 4 hours 9 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CDT FRI JUL 5 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL REMAIN OVER CENTRAL NEW MEXICO WHILE
A MOIST AIRMASS RESIDES OVER WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE COMBINATION OF THE AIRMASS...THE UPPER LEVEL DISTURBANCE...AND
DAYTIME HEATING WILL CONTINUE TO PROVIDE SCATTERED SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT.

.WEATHER HAZARDS...
THUNDERSTORMS AND HEAVY RAIN...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.  HOWEVER...AN ABUNDANT SUPPLY
OF MOISTURE AND SLOW MOVEMENT OF INDIVIDUAL THUNDERSTORMS WILL RESULT
IN THE THREAT OF VERY HEAVY RAINS.  LOCAL FLOODING OF LOW LYING
AREAS...ARROYOS...AND CREEKS WILL BE POSSIBLE WITH ANY ORGANIZED
THUNDERSTORM DEVELOPMENT.  PONDING OF WATER WILL ALSO OCCUR ON AREA
ROADWAYS.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

44
Local storm report, Jul 5, 3:33 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
433 PM CDT FRI JUL 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    2NW ALPINE                TX   60 MPH TSTM GUST
07/05/02   BREWSTER                       60 MPH REPORTED BY ALPINE
                                          AWOS.
Special weather statement, Jul 5, 6:09 PM MDT, 8 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
709 PM CDT FRI JUL 5 2002

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE OVER CENTRAL NEW MEXICO WILL VERY SLOWLY
DRIFT EAST.  THE UPPER LEVEL SYSTEM THAT BROUGHT THE HEAVY RAINFALL TO
CENTRAL TEXAS WILL SLOWLY MOVE TOWARD THE WEST.  A MOIST AND UNSTABLE
AIRMASS REMAINS AT THE SURFACE OVER WEST TEXAS AND SOUTHEAST NEW
MEXICO. THE COMBINATION OF THIS AIRMASS...THE UPPER LEVEL
DISTURBANCES...AND DAYTIME HEATING WILL CONTINUE TO HELP PRODUCE
SHOWERS AND THUNDERSTORMS INTO EARLY SATURDAY.

.WEATHER HAZARDS...

THUNDERSTORMS...
THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT...THROUGH
SATURDAY MORNING.  A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE.
THE PRIMARY THREAT WILL BE HAIL TO THE SIZE OF DIMES...AND WIND GUSTS
TO 65 MPH. WITH ONLY ISOLATED SEVERE THUNDERSTORM COVERAGE EXPECTED...
STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.  AREA EMERGENCY
MANAGERS...AND SPOTTER GROUPS SHOULD REMAIN ABREAST ON THE LATEST
WEATHER CONDITIONS AND TRENDS.

HEAVY RAINFALL POTENTIAL...
THE ABUNDANT SUPPLY OF MOISTURE...AND SLOW MOVEMENT OF INDIVIDUAL
STORMS WILL RESULT WITH A THREAT OF VERY HEAVY RAINFALL.  FLOODING OF
LOW LYING AREAS...NORMALLY DRY ARROYOS...AND CREEKS WILL BE POSSIBLE
WITH ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY.  PORTIONS OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THAT RECEIVED HEAVY RAINFALL
RECENTLY...WILL BE PRONE TO FLOODING.  PONDING OF WATER WILL ALSO
OCCUR ON AREA ROADWAYS.

IF SEVERE WEATHER OR FLOODING IS NOTED...PLEASE REPORT THE INCIDENT TO
YOUR LOCAL LAW ENFORCEMENT.  THEY WILL RELAY YOUR REPORT THE NATIONAL
WEATHER SERVICE.

BOYD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:38 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 5, 7:13 PM MDTSevere Thunderstorm WarningMAFEddy77 min
Jul 5, 7:43 PM MDTSevere Thunderstorm WarningMAFEddy17 hr
Jul 6, 11:50 AM MDTSevere Thunderstorm WarningMAFLea70 min
Jul 6, 12:22 PM MDTSevere Thunderstorm WarningMAFLea38 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.